Hedgehog Central banner
1 - 1 of 1 Posts

·
Registered
Joined
·
651 Posts
Hmm I'm not sure that diarrhea and URI's usually go hand in hand. Hedgehogs usually get diarrhea from the antibiotics they are being treated with for the URI but not the URI itself. I could be wrong though so hopefully someone with more experience chimes in :)

Have you changed his food recently? Added any new foods or new treats? This would be more likely to cause the upset tummy.

Also what temperatue is the cage being kept at and how many hours of light is Henry getting per day? A drop in activity can be caused by illness but it could also be caused by not being warm enough / getting enough light which could also be enough of a stressor to cause the URI and possibly the diarrhea.

Are you giving him anything for the diarrhea? You may want to syringe with some pedialyte so that he doesn't get dehyrdated. You could also try plain pumpkin to help firm up the stool. I find acidophilus works wonders on upset tummies too - it's a probiotic you can buy in the vitamin section - break open a capsule and sprinkle 1-2 pinches on his food at night. The acidophilus will also help prevent green stool which can be caused by the antibiotic.

As for the quill loss, it could be stress or it could be mites or it could be a fungal infection or it could be plain old quilling. How old in Henry?

I'm assuming the antibiotic injection was probably either baytril or something called convenia, as those are usually what vets give. Baytril can be hard on the tummy so if that's what it was, you might notice the diarrhea gets worse and not better.

URI's usually take 10-14 days of antibiotics (if not longer) to resolve URI's so I'm not sure how many antibiotic injections that would translate into....I would call your vet and ask what it was, how long it lasts and how often it needs to be repeated and then post back on here. That way someone with more antibiotic experience can tell you if they think it's enough to take care of the URI.

If a URI is causing a drop in appetite, it usually means it has progressed quite far. If your hedgehog is still eating that is a good sign. If you notice he stops eating after the antibiotic injection you might have to syringe feed though, because sometimes antibiotics can cause a drop in appetite. Sneezing isn't always present right away with a URI, and if Henry is in the very early stages of his URI that could explain why you haven't noticed any sneezing yet.

Do you mind me asking what the stressor was? 2-4 weeks seems like a long time for something to develop afterwards, but it depends what the stressor was. Anything's possible though.

Good luck with Henry, I hope he feels better :)
 
1 - 1 of 1 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top